It seems as though every other week, we learn of another just-discovered side effect of statins. Now, a new study has connected the commonly prescribed cholesterol-lowering drugs to a heightened risk of cataracts, a clouding of the eye’s lens.
In a trial of more than 46,000 adults, statin users had a 27 percent greater risk of developing the vision-skewing condition than nonusers. Although previous statin-cataract research has turned up conflicting results – no surprise, given this study’s giant sample size – this study reveals a legit link. However, it’s too early to tell whether statins actually cause cataracts.
Experts aren’t sure why statins affect cataract risk, either, but they have a few theories. “The lens epithelial cells are very sensitive to changes in oxidative stress,” says Dr. Daniel Briceland, spokesperson for the American Academy of Ophthalmology. Since statins interfere with oxidation processes, the eye cells might not regenerate properly to clear away cataracts.
“We know that statins inhibit a process that dissolves collagen and other fibrous tissue, so it could be that this interferes with eyes’ ability to repair damaged tissue,” says Dr. Paul Thompson, chief of cardiology at Harvard Hospital in Connecticut.
But should a higher cataract risk scare you away from statins? That depends. “Statins save lives, but if your risk of heart disease is extremely low, the risks of statins may outweigh the benefits,” Thompson says. “On the other hand, I don’t know many cardiologists who are not on a statin.”
Briceland – the eye doctor – says to always put your heart before your eyes. “Cardiovascular disease is the number-one cause of death among U.S. men,” he says. “So we should be looking at statins’ effectiveness at reducing heart disease risk – not at the relatively small cost of potential cataract surgery.”
For access to exclusive gear videos, celebrity interviews, and more, subscribe on YouTube!